Article Text

PDF

Central serous chorioretinopathy after inhaled steroid use for post-mycoplasmal bronchospasm
  1. B Fardin,
  2. D J Weissgold
  1. Department of Ophthalmology, College of Medicine, University of Vermont, Burlington, Vermont, USA
  1. Correspondence to: David J Weissgold, MD, Ophthalmology, UVM/FAHC, 1 S Prospect Street, Burlington, VT 05401, USA; david.weissgold{at}vtmednet.org

Statistics from Altmetric.com

Central serous chorioretinopathy (CSR) is an uncommon cause of central visual loss, metamorphopsia, and dyschromatopsia, generally involving submacular and/or subretinal pigment epithelial (RPE) fluid blisters. While most cases of CSR are idiopathic, several associated risk factors have been implicated, such as so called type A personality, emotional stress, and male sex.1 Systemic steroid use has long been known to be associated with CSR.2 This case report demonstrates the development of CSR secondary to inhaled steroid use specifically for the management of post-mycoplasmal bronchospasm.

Case report

We evaluated a 40 year old white woman for complaints of metamorphopsia and decreased visual acuity on the left side for approximately a 2 month period. She denied previous similar episodes in either eye. Four months earlier, treatment for bronchospasm following mycoplasmal pneumonia had been initiated with fluticasone and chromolyn sodium oral inhalers. The only other medication she had been taking was synthetic thyroid hormone replacement for the management of primary hypothyroidism.

Examination revealed best corrected visual acuities of right eye 20/15 and left eye 20/20–2. She scored right eye 7/7 correctly and left eye 6/7 correctly using Hardy-Rand-Rittler colour plates. The patient reported some central distortion on Amsler grid testing on the left side. A single spot of RPE hypopigmentation was observed in the right macula, and a shallow blister of submacular fluid on the left side (Fig 1). No anterior or posterior segment inflammatory cells were seen in either eye, and the remainder of the external, slit lamp, and dilated funduscopic examinations were normal in both eyes.

Figure 1

(A) Foci of retinal pigment epithelial hypopigmentation, right eye. (B) Shallow submacular fluid, left eye.

Intravenous fluorescein angiography demonstrated several macular RPE “window” defects, more prominent on the left side than the right, and several foci of RPE leaks in the left macular region (Fig 2).

Figure 2

Late venous phase retinal fluorescein angiogram, left eye, demonstrating multiple hyperfluorescent foci of leakage at the level of the retinal pigment epithelium.

A diagnosis of CSR was made and the oral steroid inhaler was discontinued. Over the next several weeks, the patient's symptoms and objective clinical findings resolved, with the exception of some residual foci of RPE hypopigmentation in the left macula. At the 2 year follow up, the patient was free from recurrent symptoms and without new ophthalmoscopic findings. Acuity remained right eye 20/15 and left eye 20/20.

Comment

Systemic steroid use has been recognised in association with CSR since 1984.3 Inhaled steroids, administered orally or nasally, have been available commercially in the United States since the early 1980s. There are three published reports describing ophthalmic complications of inhaled steroid use, including ocular hypertension,4 CSR,5 and posterior subcapsular cataracts.6 To our knowledge, no case has been reported of an association between CSR and inhaled steroid use specifically for the management of post-mycoplasmal bronchospasm.

The apparently strong association between systemic steroid use and CSR, as well as a reported association between Cushing's syndrome and CSR,7 may indicate a cause and effect relation. It is likely that cortisol plays a part in the development of CSR. However, the hormonal, cellular, and biochemical nature of such a relation remains obscure at this time.

Most cases of CSR are self limited. A few individuals may require specific treatment (for example, focal macular laser) for CSR. This is the second reported case that we are aware of where complete resolution of CSR associated symptoms following cessation of inhaled corticosteroid therapy was observed.5 While we believe that this medication cessation probably aided in the resolution of CSR in our patient, it is possible that the remission may have been spontaneous. Occasionally, other anti-inflammatory or immunomodulatory medications may be required in order to wean certain individuals off their systemic steroids.

We believe that patients being prescribed nasal and/or oral inhaled steroids ought to be warned about the possibility of CSR developing, with particular instructions to report any visual loss, metamorphopsia, or dyschromatopsia to their prescribing care givers.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.